Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2008, 7:46 PM CDT for Beltrami County, Lake of the Woods County, Roseau County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2008, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 12, 2008, 8:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Beltrami County, MN, Lake of the Woods County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 130046 SVRFGF MNC007-077-135-130145- /O.NEW.KFGF.SV.W.0049.080613T0046Z-080613T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 746 PM CDT THU JUN 12 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA... SOUTHWESTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA... EXTREME EAST CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA... * UNTIL 845 PM CDT * AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 12 MILES SOUTH OF THORHULT...OR 43 MILES NORTH OF BEMIDJI...MOVING TO THE NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THORHULT AT 755 PM CDT... 7 MILES WEST OF OAKS CORNER AT 815 PM CDT... FAUNCE AT 830 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4877 9522 4866 9469 4802 9507 4807 9535 TIME...MOT...LOC 0046Z 189DEG 39KT 4812 9519 $$ JK/BH
2 follow-up statements
000
WWUS53 KFGF 130103
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 PM CDT THU JUN 12 2008
MNC087-130113-
/O.CAN.KFGF.SV.W.0047.000000T0000Z-080613T0130Z/
MAHNOMEN MN-
803 PM CDT THU JUN 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MAHNOMEN COUNTY
IS CANCELLED...
AT 803 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN NORTHWESTERN MAHNOMEN COUNTY. SO THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4760 9518 4755 9556 4772 9585 4802 9540
4802 9526 4791 9528 4788 9525 4787 9519
4771 9520 4766 9518
TIME...MOT...LOC 0103Z 237DEG 45KT 4769 9551
$$
MNC029-119-130130-
/O.CON.KFGF.SV.W.0047.000000T0000Z-080613T0130Z/
POLK MN-CLEARWATER MN-
803 PM CDT THU JUN 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN CLEARWATER AND EAST CENTRAL POLK COUNTIES...
AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 2 MILES NORTHWEST OF WEME...OR 35 MILES WEST OF
BEMIDJI...MOVING TO THE NORTHEAST AT 52 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BERNER AND 9 MILES NORTHWEST OF LEONARD BY 810 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4760 9518 4755 9556 4772 9585 4802 9540
4802 9526 4791 9528 4788 9525 4787 9519
4771 9520 4766 9518
TIME...MOT...LOC 0103Z 237DEG 45KT 4769 9551
$$
PJS/PR000 WWUS53 KFGF 130136 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 836 PM CDT THU JUN 12 2008 MNC007-077-135-130146- /O.EXP.KFGF.SV.W.0049.000000T0000Z-080613T0145Z/ ROSEAU MN-LAKE OF THE WOODS MN-BELTRAMI MN- 836 PM CDT THU JUN 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BELTRAMI... SOUTHWESTERN LAKE OF THE WOODS AND EXTREME EAST CENTRAL ROSEAU COUNTIES WILL EXPIRE AT 845 PM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 845 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4814 9509 4815 9529 4877 9522 4866 9469 TIME...MOT...LOC 0136Z 189DEG 39KT 4865 9507 $$ JK/BH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:58 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 12, 1:58 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 158 PM CDT THU JUN 12 2008 .SHORT TERM... THE CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND TEMPS. A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO SPIN OVER EXTREME NW ND. MODELS ARE DOING A GOOD JOB OVERALL...BUT PREFER THE COOLER GFS WHICH INITIALIZED WELL THIS MORNING. FOR TONIGHT...EXPECT SCATTERED EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL/DAMAGING WINDS. THE BEST INSTABILITY APPEARS TO BE ALONG AND EAST OF THE VALLEY...AND THIS SHOULD COINCIDE WITH A TROUGH MOVING THROUGH DEEP CYCLONIC FLOW. THE LIMITING FACTOR TO SEVERE STORMS MAY BE MOISTURE PROFILES...BUT WITH VERY COLD AIR ALOFT (-20C 500MB TEMPS)...EXPECT AT LEAST A FEW SEVERE STORMS. SHEAR WILL ALSO BE SUFFICIENT FOR STORMS TO BRIEFLY ROTATE...WHICH MAY ADD TO A MORE ORGANIZED THREAT IF ENOUGH MOISTURE CAN POOL BEFORE CONVECTIVE TEMPS ARE REACHED. WE WILL MENTION SEVERE STORMS IN THE GRIDS THROUGH 03Z. ON FRI...THE COLD CORE LOW WILL SKIRT THE INTERNATIONAL BORDER. TEMPS WILL REMAIN WELL BELOW NORMAL...WITH VERY LOW CONVECTIVE TEMPS AROUND 60. INSTABILITY FIELDS ARE RATHER WEAK...WITH LI/S TO -1C AND MAYBE CAPE TO AROUND 400 J/KG. GIVEN THE COLD AIR ALOFT THOUGH AND STEEP LAPSE RATES...THUNDER WILL ONCE AGAIN BE POSSIBLE. ON SAT/SUN...THE CONTINUED THREAT FOR AFTERNOON THUNDER IS EXPECTED. THERE WILL BE MORE INSTABILITY ON SAT...WITH CAPES APPROACHING 1000 J/KG. A FAIRLY STRONG SHORTWAVE AND A WEAK SFC BOUNDARY IS ALSO PROGGED BY SAT AFTERNOON...SO A FEW SEVERE STORMS ALSO POSSIBLE. FOR SUNDAY...ANOTHER COLD FRONT WILL PASS THROUGH THE NORTH...AND LIKELY AID MORE THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THEREFORE...THE ACTIVE WEATHER PATTERN WILL CONTINUE WITH CHANCES FOR SHOWERS/THUNDER THROUGHOUT AND TEMPS BELOW NORMAL. .LONG TERM (MON-THU)...MODELS IN REASONABLE AGREEMENT THROUGH THE PERIOD. MAIN IDEA IS FOR A BRIEF RIDGE TO AFFECT THE REGION THROUGH AT LEAST WED. MODELS DIFFER WITH AMPLITUDE AND TIMING OF WAVES TO BREAK DOWN THIS FEATURE. WILL MAINTAIN DRY FORECAST THROUGH MUCH OF THE PERIOD WITH A SLIGHT CHANCE FOR PRECIP TOWARD THE END OF THE PERIOD AS RIDGE BREAKS DOWN. TEMPERATURES SHOULD BE NEAR NORMAL. && .AVIATION...MAIN CHALLENGE WILL BE TSRA POTENTIAL...WHICH IS PRESENT FOR ALL TAF SITES. EXPECT VFR WITH CU AND ISOLD-SCT TSRA INTO THIS EVENING. WINDS WILL BE SOUTHWEST 15-25KTS WITH A FEW HIGHER GUSTS INTO THIS EVENING AS WELL. THERE IS A RATHER GOOD CHANCE FOR MVFR CLOUD HEIGHTS BY MORNING (BEST CHANCES CLOSER TO THE INTERNATIONAL BORDER). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/TG
Hazardous weather outlook, Jun 12, 5:09 AM CDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 509 AM CDT THU JUN 12 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 509 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. AN UPPER LOWOVER NORTHWEST NORTH DAKOTA WILL MOVE EAST TODAY WITH COLDER AIR MOVING INTO THE AREA IN THE MID LEVELS OF THE ATMOSPHERE. ALTHOUGH MOISTURE IS LESS THAN ON WEDNESDAY...THE COLD AIR ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS ACROSS THE ENTIRE AREA. THE MAIN THREAT TIME IS BETWEEN 3 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVERS WILL REMAIN HIGH IN THE SOUTHERN RED RIVER VALLEY THROUGH THE PERIOD DUE TO RECENT RAINS. SEE THE LATEST FLOOD STATEMENTS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DTR
In the hours before
Local storm report, Jun 12, 7:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 2 NE PARK RAPIDS 46.94N 95.03W
06/12/2008 HUBBARD MN TRAINED SPOTTER
FUNNEL CLOUD VIEWED OVERHEAD NEAR WALMART.
&&
PROGERSLocal storm report, Jun 12, 7:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 5 SE BAGLEY 47.47N 95.33W
06/12/2008 E1.00 INCH CLEARWATER MN TRAINED SPOTTER
&&
PROGERSLocal storm report, Jun 12, 7:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
735 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 NE PARK RAPIDS 46.95N 95.02W
06/12/2008 E1.75 INCH HUBBARD MN LAW ENFORCEMENT
&&
PROGERSLocal storm report, Jun 12, 7:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD VERNDALE 46.40N 95.01W
06/12/2008 WADENA MN TRAINED SPOTTER
&&
PROGERSLocal storm report, Jun 12, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL LAPORTE 47.21N 94.76W
06/12/2008 E0.75 INCH HUBBARD MN STORM CHASER
&&
PROGERSLocal storm report, Jun 12, 7:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 5 N SHEVLIN 47.60N 95.26W
06/12/2008 E1.00 INCH CLEARWATER MN TRAINED SPOTTER
&&
PROGERSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:02 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 43 min |
| Jun 12, 7:11 PM CDT | Tornado Warning | FGF | Hubbard | 34 min |
| Jun 12, 7:32 PM CDT | Tornado Warning | FGF | Wadena | 28 min |
| Jun 12, 7:36 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 54 min |
| Jun 12, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 28 min |
| Jun 12, 7:48 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 57 min |
| Jun 12, 7:49 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 16 min |
| Jun 12, 7:55 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wilkin | 65 min |
| Jun 12, 8:02 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail | 58 min |
| Jun 12, 8:14 PM CDT | Tornado Warning | FGF | Otter Tail | 34 min |
| Jun 12, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 49 min |
| Jun 12, 8:37 PM CDT | Tornado Warning | FGF | Becker, Clearwater, Hubbard | 33 min |
| Jun 12, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 29 min |
| Jun 13, 3:16 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.